Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 233, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2014, 6:16 PM CDT for Finney County, Hodgeman County, Ness County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 25, 2014, 6:35 PM CDT
- In force
- 19 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473
WUUS53 KDDC 252316
SVRDDC
KSC055-083-135-260000-
/O.NEW.KDDC.SV.W.0233.140825T2316Z-140826T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 21 MILES SOUTHEAST OF DIGHTON...OR 23 MILES SOUTHWEST OF
NESS CITY...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN HODGEMAN AND SOUTHWESTERN NESS
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3838 9988 3819 9989 3817 10026 3826 10032
3827 10025 3833 10025 3846 10009
TIME...MOT...LOC 2316Z 245DEG 14KT 3824 10023
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
991
WWUS53 KDDC 252335
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT MON AUG 25 2014
KSC055-083-135-252345-
/O.CAN.KDDC.SV.W.0233.000000T0000Z-140826T0000Z/
NESS KS-HODGEMAN KS-FINNEY KS-
635 PM CDT MON AUG 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
NORTHWESTERN HODGEMAN AND SOUTHWESTERN NESS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3838 9988 3819 9989 3817 10026 3826 10032
3827 10025 3833 10025 3846 10009
TIME...MOT...LOC 2335Z 245DEG 14KT 3827 10014
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:24 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 25, 3:24 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT Mon Aug 25 2014 ...Updated for long term discussion... .SHORT TERM...(This evening through Tuesday) ISSUED AT 241 PM CDT MON AUG 25 2014 A COLD FRONT HAS SAGGED SOUTHWARD AND AUGMENTED BY EARLIER CONVECTION WAS LOCATED BETWEEN GARDEN CITY AND HAYS. THIS BOUNDARY IS FORECAST TO BE NEARLY STATIONARY INTO THIS EVENING. THE BOUNDARY WILL SERVE AS A FOCUS FOR LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS. MODERATE INSTABILITY WITH CAPE FORECAST OF AROUND 2500 J/KG NEAR AND NORTH OF THIS FRONTAL BOUNDARY. COULD SEE SOME STRONG OUTFLOW WINDS OF 50 MPH OR HIGHER AND SOME SMALL HAIL. A FEW STORMS COULD APPROACH NEAR SEVERE LIMITS INTO THE EVENING. WEAK MID LEVEL WIND FIELDS AND SHEAR SHOULD BE ENOUGH TO KEEP MOST STORMS BELOW SEVERE LIMITS. THE BEST POTENTIAL FOR STORMS WILL BE GENERALLY NORTH OF HIGHWAY 96 AND INTO THE I-70 CORRIDOR. ALSO SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL IN THOSE AREAS IF THUNDERSTORMS CAN TRAIN OVER THE SAME AREAS. WILL KEEP SMALL POPS GOING SOUTH OF THE BOUNDARY INTO THE OVERNIGHT PERIODS. SOUTHEAST WINDS WILL BECOME LIGHT AND VARIABLE TOWARDS MORNING WITH OUTFLOWS CAUSING THE FRONT TO SAG MORE SOUTH INTO SOUTHWEST KANSAS. OVERNIGHT LOWS WILL BE MILD IN THE MID TO UPPER 60S. PARTS OF SOUTH CENTRAL KANSAS NEAR SAINT JOHN TO COLDWATER AND EAST MAY NOT SEE ANY STORMS AND BE WARMER OVERNIGHT AROUND 70. FOR TUESDAY, WILL CONTINUE WITH 20 TO 30 PERCENT CHANCES FOR THUNDERSTORMS, MAINLY IN THE AFTERNOON, GENERALLY WEST OF A LARNED TO COLDWATER LINE. THUNDERSTORMS MAY AGAIN FORM WHERE ANY BOUNDARIES ARE LEFT OVER. WEAKER INSTABILITY AND WIND FIELDS SHOULD PRECLUDE SEVERE THUNDERSTORM CHANCES. WINDS WILL BE LIGHT AND VARIABLE THEN BECOMING SOUTHEASTERLY 15 TO 20 MPH UNDER PARTLY CLOUDY SKIES. HIGHS WILL BE COOLER WITH MOIST UPSLOPE FLOW AND RESIDUAL CLOUDINESS MAINLY EAST OF DODGE CITY. HIGHS WILL RANGE FROM THE LOW TO MID 90S WEST OF DODGE CITY TO THE MID AND UPPER 90S EAST. .LONG TERM...(Tuesday night through Monday) ISSUED AT 304 PM CDT MON AUG 25 2014 An upper level low over the western United States will slowly progress eastward and pass across western Kansas by Friday. Ahead of this feature, low level moisture will be plentiful and 700mb temperatures will cool to around 10C. The best chance of the more widespread and heavy rainfall through Wednesday will be along and north of a stalled out frontal boundary across northern Kansas and points northward from there where low to mid level moisture will be plentiful. Mid level temperatures are progged to cool to around 10C through Wednesday across southwest Kansas so that isolated to scattered thunderstorms are possible even south of the front. By Thursday and Friday as the upper level system gets closer and mid level temperatures drop further, the chance for widespread thunderstorm activity will increase across southwestern Kansas, along with cooler temperatures. High temperatures will still be in the lower 90s on Wednesday, and then fall into the 80s by Thursday and Friday as cloud cover and precipitation increase. The ECMWF is slower to bring this system through western Kansas with the GFS the most progressive. But it does appear that the significant rainfall will be over by Friday night. A slow warming trend can be expected thereafter as the mid level flow becomes more westerly across the Rockies, with lee troughing becoming established. Thunderstorm activity may increase again sometime early next week as low level moisture surges north from the Gulf of Mexico along the southern edge of the westerlies. But mid level temperatures will once again become quite warm so that mid level capping may suppress convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1222 PM CDT MON AUG 25 2014 A cold frontal boundary is forecast to be stalled out between KGCK and KHYS into this evening with southeasterly winds, south of the boundary and northeasterly winds 10-20kt north of the boundary. Some thunderstorms may develop up near this boundary towards 01-03Z time frame in the KHYS area into the night. The frontal boundary likely to sag south towards morning into the KGCK and KDDC areas with light and variable winds. VFR conditions are anticipated expect in thunderstorms. Some thunderstorms in the KHYS area may produce strong outflow winds to 50kt and small hail. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 69 92 / 20 30 30 30 GCK 66 93 68 90 / 30 40 40 40 EHA 66 93 66 89 / 20 40 30 40 LBL 67 94 68 92 / 20 40 30 40 HYS 65 94 68 91 / 60 40 50 50 P28 72 99 73 96 / 20 10 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Finch AVIATION...Kruse
Hazardous weather outlook, Aug 25, 4:00 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT MON AUG 25 2014 KSZ030-031-043>046-061>066-074>081-084>090-260900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 400 AM CDT MON AUG 25 2014 /300 AM MDT MON AUG 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN KANSAS LATE THIS AFTERNOON. THUNDERSTORMS NORTH OF HIGHWAY 96 WILL INCREASE IN AREAL COVERAGE DURING THE OVERNIGHT PERIOD. A FEW OF THESE STORMS NORTH OF HIGHWAY 96 WILL BE CAPABLE OF PRODUCING PERIODS OF HEAVY RAINFALL. HAIL THE SIZE OF QUARTERS AND WIND GUSTS OF 60 MPH WILL ALSO BE POSSIBLE, ESPECIALLY NORTH OF INTERSTATE 70 EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ON TUESDAY, MAINLY ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS. AT THIS TIME THE MAIN HAZARD APPEARS TO BE WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING. THE CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK. A FEW STRONG STORMS MID TO LATE WEEK WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT NORTH OF HIGHWAY 96. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Aug 25, 2:54 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT MON AUG 25 2014 KSZ084-085-252030- MORTON-STEVENS- 254 PM CDT MON AUG 25 2014 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES... AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF ROLLA...OR 38 MILES NORTHWEST OF LIBERAL...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3739 10154 3730 10136 3716 10158 3730 10166 TIME...MOT...LOC 1955Z 232DEG 7KT 3727 10156 CARUSO
Special weather statement, Aug 25, 4:38 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 438 PM CDT MON AUG 25 2014 KSZ062-063-252230- FINNEY-KEARNY- 438 PM CDT MON AUG 25 2014 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND KEARNY COUNTIES... AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKIN...OR 24 MILES WEST OF GARDEN CITY...AND MOVING NORTH AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3824 10142 3820 10106 3788 10116 3795 10147 TIME...MOT...LOC 2138Z 200DEG 7KT 3801 10130
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:54 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| Aug 25, 4:38 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| Aug 25, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Aug 25, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 39 min |
| Aug 25, 5:49 PM CDT | Areal Flood Warning | DDC | Morton, Stevens | 5 hr |
| Aug 25, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.